What Are the Symptoms of a Biotin Overdose?

Symptoms of a biotin overdose may include a skin rash.
Biotin may be prescribed for hair loss.
Biotin supplements rarely cause side effects.
One sign of a biotin overdose is a slower release of insulin.
Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 22 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

A biotin overdose is rare but is possible if someone takes high doses of the vitamin over a prolonged period of time. Possible signs of a biotin overdose include slower release of insulin, skin rash, lower vitamin C and vitamin B6 levels, and higher blood sugar levels. Biotin, which is vitamin B7, also called vitamin H, is water soluble, meaning the body excretes what it doesn’t use through urine.

The recommended daily intake of biotin for adults is 20-30 mcg per day. For children, the suggested level is 5-12 mcg daily. Physicians might advise pregnant women to take between 30-35 mcg daily, preferably through diet. Higher doses of the vitamin may be prescribed by a doctor for brittle nails or hair loss. Most of the biotin needed for health can come from food.

Biotin is an important element for genetic cell division and the metabolism of amino acids and carbohydrates. It converts glucose and fatty acids into energy, and prevents the kidneys and liver from storing excess fat. These properties lead some people to believe that biotin supplements can reduce high cholesterol and help those with diabetes. Researchers believe more study is needed before biotin is recommended for those conditions.

Ad

The potential for a biotin deficiency is greater than for a biotin overdose. Signs of too little vitamin B7 include loss of appetite, hair and nail problems, lethargy, or hallucinations, but deficiencies occur infrequently. Some medications and lifestyle habits may deplete biotin from the body.

Medication taken for seizures, as well as dialysis for kidney disease, might cause a deficiency of biotin. People who eat excessive amounts of egg whites may also become deficient in this nutrient. Smoking has been linked to depletion of biotin, and pregnant women might need additional supplements of the vitamin if their doctors recommend it.

In animal studies with pregnant rats, signs of a biotin overdose included a higher risk of miscarriage. The research found that the placentas of the animals also shrank with high doses of biotin, but a deficiency of biotin caused birth defects. There are no known side effects of biotin overdose in humans because human trials have not been done.

Supplements that may lead to a biotin overdose are generally not needed if a healthy diet is consumed. Egg yolks, dairy products, and legumes represent good sources of this nutrient. It is also found in meat and leafy, green vegetables.

Ad

More from Wisegeek

You might also Like

Discuss this Article

John57
Post 6

When I was pregnant my doctor recommended a prenatal vitamin that had biotin in it. I don't remember how many mcg it had, but I just took the vitamins that she recommended.

I have always been pretty good at taking vitamins, but had never read much about the importance of biotin until my doctor recommended it.

When I was taking those prenatal vitamins I had more energy than I ever had. Since giving birth, I have found a vitamin that has extra biotin in it. I figured if it was good for me when I was pregnant, that it would be good for me all the time.

If you take more biotin than your body needs, the extra is eliminated through your urine. It sounds like you would have to take a very large amount in order to have an overdose.

sunshined
Post 5

I know it is possible to overdose on just about anything, but have never heard of anyone overdosing on biotin. I can see how it could be possible if you took too much of it though. That is why everything in moderation is a good rule to follow.

I take a B complex supplement that has 100% of the recommended daily amount of biotin in it. Since I began taking this, I have noticed that my hair is thicker and fuller than it had been in a long time.

If I skip a few days, I also notice that I don't have as much energy. I don't know how much the biotin has to do with this, but know that the B vitamins are helpful for energy.

One of my friends has very thin hair, and swears the biotin helps her hair grow faster and thicker.

SarahSon
Post 4

I take a multi vitamin every day that has some biotin in it, but was looking for something to strengthen my nails.

They were very soft and I could not get them to grow very long. Someone suggested that I take some extra biotin.

I bought some and began taking two capsules a day. After about 3 weeks of taking this everyday, my nails were stronger and actually longer than they had ever been before.

I didn't notice any side effects from this, but probably wasn't taking enough to cause any kind of overdose. I always try to start out with small amounts when I am trying something new like this.

Another added benefit was those tiny white spots on my fingernails disappeared after about 6 weeks.

FernValley
Post 3

I took these vitamins once that gave me, among other symptoms, crazy dreams. I looked them up online and found that they contained high doses of biotin, and one of the side effects for people who aren't used to getting it through supplements is increased dream activity. Thankfully this isn't a sign that I had an overdose, just that I wasn't used to it.

Sara007
Post 2

I was originally worried about a biotin overdose, but from reading article I think I need to see my doctor about a biotin deficiency. I have noticed that my scalp has been flaking and itching like crazy recently.

From what I know of biotin it is pretty famous for its relation to hair health and I really just wasn't sure if too much or too little could give you issues with your scalp. I guess I will have to see my doctor about getting a supplement if it is indeed a loss of biotin that is causing my itchy scalp and hair loss. Hopefully everything will be back to normal shortly.

letshearit
Post 1

I have read that it is actually pretty rare to overdose on biotin for those that are healthy. Some studies have shown that even taking 30 times the recommended daily amount have been just fine. I guess the main exception to this is for those that have Type 2 diabetes. People with this kind of diabetes can suffer from upset insulin levels and a doctor may have to adjust their insulin intake levels if they are taking biotin.

Biotin is usually taken for those that have a specific deficiency. Biotin is found in so many foods that most people don't need to take a separate supplement, so it is best if you see a doctor before adding it to your diet.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email